Oklahoma, 2019

Hail in Oklahoma, July 2, 2019

July 2, 2019 · NWS AMA · 1 event in 1 county or zone

An isolated afternoon thunderstorm developed along a surface low pressure trough. Adequate instability allowed the thunderstorm to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated afternoon thunderstorm developed along a surface low pressure trough. Adequate instability allowed the thunderstorm to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 3:09 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 2, 3:09 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
409 PM CDT Tue Jul 2 2019

.DISCUSSION...
For this evening and tonight, an MCV over swrn KS is evident on
satellite imagery and is moving east. Another minor upper level
shortwave trof across the srn Rockies is fcst to move across the
region this evening and tonight. These features, combined with an
unstable atmosphere and adequate low level moisture, should
continue to result in further development of showers and tstms
across our fcst area as well as over the higher terrain of ern NM
through the evening hours before diminishing after midnight tonight.
Have raised pops a bit areawide for this evening, then down to
slight chc values after midnight tonight. A few storms will have
the potential to become strong this evening, with gusty winds and
small hail the main hazards. Also the strongest storms will be
capable of producing heavy rainfall, which may lead to localized
flooding.

For Wednesday through Thursday night, there may be less coverage
of showers and tstms as the inverted trof loses its grip on the OK
and TX Panhandles and upper level heights rise some. Have kept
pops in the slight chc category for parts of the area durg this
time period. Warmest temperatures appear to be on Independence Day
and Friday, with max temps around 101 degrees possible at Palo
Duro Canyon both days.

From Friday through next Tuesday, have continued to utilize the
model consensus blend with respect to all weather elements,
including pops and temps as medium range models seem to be in
reasonable agreement with the overall pattern, which suggests a
daily threat of showers and tstms with pops values in the slgt chc
to chc categories.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  93  67  96  68 /  30  10  20   5  20
Beaver OK                  66  94  68  96  69 /  30  10  20   5  20
Boise City OK              62  93  64  96  65 /  30  20  20   5  10
Borger TX                  68  96  70  99  71 /  30  10  20   5  20
Boys Ranch TX              64  95  66  99  67 /  40  10  20   5  20
Canyon TX                  64  93  66  96  67 /  30  10  20   5  20
Clarendon TX               67  93  69  95  70 /  30  10  20   5  10
Dalhart TX                 61  93  63  96  63 /  40  10  20   5  10
Guymon OK                  65  94  66  97  67 /  30  10  20   5  10
Hereford TX                64  94  65  96  67 /  30  10  20   5  20
Lipscomb TX                67  93  69  96  70 /  30  10  20   5  20
Pampa TX                   66  93  67  94  69 /  30  10  20   5  10
Shamrock TX                68  93  69  95  70 /  20  10  20   5  10
Wellington TX              70  94  71  96  71 /  20  10  20   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 2, 2:47 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 PM CDT Tue Jul 2 2019

OKZ001>003-TXZ001>020-317-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 PM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
and tonight across the Oklahoma and Texas Panhandles. A few storms
will have the potential to become strong, with gusty winds and
small hail the primary hazards. In addition, the strongest, slow
moving storms will be capable of producing heavy rainfall, which
may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles mainly during the afternoon and evening hours
Wednesday through Monday. Some storms will have the potential to
become strong, with gusty winds and small hail the primary hazards.
In addition, the strongest, slow moving storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02
02

In the hours before

Special weather statement, Jul 2, 2:21 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
321 PM CDT Tue Jul 2 2019

TXZ001-006-022100-
Hartley TX-Dallam TX-
321 PM CDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Texline, or 18 miles southeast of Clayton, moving
southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3638 10304 3647 10295 3624 10245 3571 10298
      3576 10304
TIME...MOT...LOC 2021Z 310DEG 17KT 3623 10298

LFM
Special weather statement, Jul 2, 3:11 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Tue Jul 2 2019

OKZ001-022145-
Cimarron OK-
411 PM CDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIMARRON COUNTY
UNTIL 445 PM CDT...

At 411 PM CDT, emergency management reported a strong thunderstorm
over Boise City, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boise City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3677 10266 3681 10244 3659 10234 3655 10267
TIME...MOT...LOC 2111Z 349DEG 6KT 3672 10254

Bieda

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
July 2, 3:21 PM CST to 3:29 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.730, -102.510

Jagged quarter to half dollar size reported, with accumulating hail noted at 1523CST. Emergency Manager reported that the quarter size hail ended around 1529CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843941.